Drought, Panola
- When
- December 30, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Panola forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.162, -94.306 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed across portions of East Texas by late December, particularly across Panola, Rusk, Shelby, and Nacogdoches Counties. This was in response to a prolonged period of dryness which began in late July, coupled with above normal temperatures which persisted through the Fall months.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) drought conditions developed across portions of East Texas by late December, particularly across Panola, Rusk, Shelby, and Nacogdoches Counties. This was in response to a prolonged period of dryness which began in late July, coupled with above normal temperatures which persisted through the Fall months. Total rainfall amounts generally between 10-12 inches fell across these areas from August through December, which was around 50% or less of normal. This dryness contributed to an increased number of wildfires especially during late October through December, with lower than normal streamflow observed across area creeks, streams, and rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 29, 11:17 PM CST, 43 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1117 PM CST Wed Dec 29 2021
.AVIATION...
For the ArkLaTex terminals, VLIFR setting into the area in the
wake of evening rainfall. VCSH for KMLU is all that is left.
Light SW winds are shifting to NW with a weak fropa and drier air
arriving overnight from OK/TX will fog us good before and after
daybreak with low cigs or VV obstructions as well. The good news
is much drier air aloft will mix down by late morning as sfc winds
back to SW, but keeping light. Our next rain late Fri/early Sat.
/24/
&&
.PREV DISCUSSION... /issued 909 PM CST Wed Dec 29 2021/
UPDATE...
We have issued a Dense Fog Advisory generally for our I-30
corridor thru 10am and fogged all wx grids through mid morning.
SHORT TERM.../Tonight through late morning/
Behind our little lines of showers and thunderstorms we see
subsidence and cooling temps with light NW-NE wind. 0 to 1/4 mile
visibility reports along and well south of our I-30 corridor are
in progress. Expectations are for this area of fog to expand
overnight to the SE with an expansion of this advisory as well
likely at our next regular issuance.
Radar shows the lines merging into one more or less stretching
from near Mansfield to Athens and Lisbon and over across our
Unions. There is still some life in this convective activity for
several hours it would appear. One thing is certain, once the
stratus goes behind the rain, the fog comes in for a quick
landing. We have seen some improvement in DeQueen, but thinking
that is temporary. Updates available and new graphics coming. /24/
PREV DISCUSSION... /issued 555 PM CST Wed Dec 29 2021/
UPDATE...
To cancel the remainder of Tornado watch 569 for our cwa and tweak
evening pops/wx. Also updated the AVIATION discussion below...
SHORT TERM.../Tonight/
Minor tweaks to the mid evening pops and weather for north central
LA. Otherwise, just clearing the watch with this update for our
short term picture. We will look at overnight lows later this mid
evening. 15/24
PREV DISCUSSION... /issued 257 PM CST Wed Dec 29 2021/
SHORT TERM.../Tonight through Thursday Night/
A stationary front remains near the Interstate 30 corridor this
afternoon. Over the past couple of hours, isolated showers and
thunderstorms have developed near and ahead of the boundary as a
weak disturbance has moved into the region along the flow aloft.
With dewpoints near 70 degrees along, mid- level lapse rates near
6.5 C/km, and ML Cape values approaching 1000 J/kg, the environment
is just enough unstable to support severe weather. The Storm
Prediction Center has issued a Tornado Watch through 7 PM this
evening for portions of South Central Arkansas and adjacent NE
Louisiana to account for this. So far rotation has been limited on
recent convection, but a couple storms across N.Louisiana and
South Central Arkansas did require a severe thunderstorm warning
for large hail. With breaks in the cloud cover, instability could
be on the rise this afternoon and with another shortwave
disturbance expected to move across the region, additional
development and warnings will be possible through the evening
hours.
Convection is expected to move out the area by late evening.
However, models are hinting at widespread fog development,
especially across the northwestern half of the region. Some of
this fog could be dense in some areas. Dry conditions and
unseasonably warm temperatures will continue into Thursday, with
highs ranging from the upper 60s north to upper 70s in our
southern zones. /20/
LONG TERM.../Friday through Wednesday/
We will start this long-term with a warm front positioned across
portions of the I-30 corridor. This warm front isn't particularly
strong, but it will still result in some afternoon spreads in
temperatures for Friday. All eyes will turn to the possible severe
weather expected sometime on Saturday. I say sometime, because it's
essentially playing darts with your favorite model run when it comes
to timing. The GFS kicks things off as early as Saturday morning,
where others hold off on severe chances until Saturday afternoon and
evening. Regardless of the timing discrepancies, severe weather
continues to look likely come New Years under a primed atmosphere.
CAPE values ahead of the cold front look to push above 1500J/Kg
Saturday afternoon, with no shortage of wind shear for storms to
work with. 0-3km helicity values may push above 500m^2s^2, with 0-
1km values pushing over 400. These are impressive values for prime
severe weather season, let alone the first of January. Wind shear
also appears to run parallel with the front, coupled with the cold
front positioning and movement, would likely support a linear storm
mode. This would mean damaging winds, hail, and QLCS tornadoes.
Storm mode will also depend on the timing, and how deep the warm
sector develops.
Behind the front, lower precipitation chances will linger into
Sunday morning in our SE zones, with dry conditions remaining for
the rest of the long-term. Temperatures behind the front will
plummet, as strong cold air advection moves into the region.
Overnight lows into Tuesday could be below freezing area wide, with
afternoon highs ranging in the mid to low-50s. /44/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 58 76 61 80 / 30 0 10 20
MLU 62 76 62 80 / 30 10 10 20
DEQ 45 68 50 72 / 0 0 0 40
TXK 52 73 58 77 / 20 0 10 30
ELD 55 73 57 77 / 30 0 10 20
TYR 53 76 60 78 / 0 0 10 20
GGG 53 77 60 80 / 20 0 10 20
LFK 57 79 64 80 / 20 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Dense Fog Advisory until 10 AM CST Thursday for ARZ050-051-
059>061-070-071.
LA...None.
OK...Dense Fog Advisory until 10 AM CST Thursday for OKZ077.
TX...Dense Fog Advisory until 10 AM CST Thursday for TXZ096-097-
108>112-124>126-136>138.
&&
24/20/44Hazardous Weather Outlook National Weather Service Shreveport LA 1224 PM CST Wed Dec 29 2021 ARZ073-LAZ004>006-014-301830- Union-Claiborne-Lincoln-Ouachita- 1224 PM CST Wed Dec 29 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, north central Louisiana and northwest Louisiana. .DAY ONE...This Afternoon and Tonight... Showers and thunderstorms are currently expanding across the region, with some strong to severe storms possible through tonight. Severe storms may be capable of producing hail, damaging winds, and isolated tornadoes. A tornado watch has been issued in these areas until 7pm to account for this activity. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Another round of severe weather will be possible from Friday evening into Saturday, mainly across the I-30 corridor into south- central Arkansas and north Louisiana along a frontal boundary. Conditions forecast to improve on Saturday afternoon with much colder temperatures expected. Overnight lows on Sunday morning forecast to range from the teens across southeast Oklahoma to near freezing across north Louisiana. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed today or tonight. ARZ050-051-059>061-070>072-LAZ001>003-010>013-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-301830- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Caddo-Bossier-Webster-De Soto-Red River-Bienville- Jackson-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle- McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches- Shelby-Angelina-San Augustine- 1224 PM CST Wed Dec 29 2021 This Hazardous Weather Outlook is for portions of southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Showers and thunderstorms are currently expanding across the region, with some strong to severe storms possible through tonight. Severe storms may be capable of producing hail, damaging winds, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Another round of severe weather will be possible from Friday evening into Saturday mainly across the I-30 corridor into south- central Arkansas and north Louisiana along a frontal boundary. Conditions forecast to improve on Saturday afternoon with much colder temperatures expected. Overnight lows on Sunday morning forecast to range from the teens across southeast Oklahoma to near freezing across north Louisiana. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed today or tonight. 44
Special Weather Statement
National Weather Service Shreveport LA
850 PM CST Wed Dec 29 2021
ARZ073-LAZ006-300330-
Union AR-Union LA-
850 PM CST Wed Dec 29 2021
...A strong thunderstorm will impact portions of southeastern Union
County in south central Arkansas and northern Union Parishes through
930 PM CST...
At 849 PM CST, Doppler radar was tracking a strong thunderstorm near
Cooley, or 14 miles southeast of Junction City, moving east at 40
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Huttig, Marion, Felsenthal, Spearsville, Cecil, Oakland and Litroe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3282 9260 3292 9263 3309 9213 3307 9213
3307 9211 3303 9211 3303 9209 3301 9207
3298 9208 3297 9207 3297 9208 3292 9207
3292 9208 3287 9208 3284 9206
TIME...MOT...LOC 0249Z 257DEG 33KT 3289 9254
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
15The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993740, 993741, 993742, 993743.